Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Newport/Morehead City, NC

August 5, 2004Jones County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 5, 2004, 5:38 PM EDT for Jones County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 5:38 PM EDT (21:38 UTC)
Expired
Aug 5, 2004, 7:45 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Jones County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 052140
FFWMHX
NCC103-052345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM NEAR TRENTON PRODUCING HEAVY RAIN...MOVING EAST AT
  5 MPH.

* THE THUNDERSTORM PRODUCING THE HEAVY RAIN WILL BE NEAR...
  TRENTON BY 550 PM EDT...
  8 MILES NORTH OF MAYSVILLE BY 650 PM EDT...
  POLLOCKSVILLE BY 705 PM EDT...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA. THIS ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLASH FLOODING 
ACROSS CENTRAL JONES COUNTY.

LAT...LON 3508 7749 3494 7747 3488 7711 3498 7712
      3511 7723

$$

20
1 follow-up statement
000 
WGUS72 KMHX 052253
FFSMHX
NCC103-052302-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT THU AUG 5 2004

...THE FLASH FLOOD WARNING FOR JONES COUNTY IS CANCELLED...

THE HEAVY RAIN HAS DIMINISHED AND FLOODING IS NO LONGER EXPECTED. 
ADDITIONAL SHOWERS WILL MOVE ACROSS JONES COUNTY THROUGH THE EARLY 
EVENING...BUT ADDITIONAL RAINFALL AMOUNTS SHOULD REMAIN BELOW 1/2 
INCH.

LAT...LON 3508 7749 3494 7747 3488 7711 3498 7712
      3511 7723

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:46 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 5, 3:46 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EDT THU AUG 5 2004

.SHORT TERM (TONIGHT-SAT)
CONVECTION ALONG AND AHEAD OF SFC FRONT WILL PRODUCE GOOD COVERAGE
OVER AREA REST OF THIS AFTN INTO EVE AND RAISED POPS TO 70% FOR
TONIGHT. SEA BREEZE WILL DIMISH THREAT FOR S COAST UNTIL LATE EVE
BUT DO EXPECT AT LEAST BKN COVERAGE THERE WITH SHRT WV MOVING THRU.

CAA SURGE BEHIND FRONT WILL BE FAIRLY STRONG FOR THIS TIME OF YEAR
LEADING TO TEMPS/DEW PTS 5-10 DEGS BELOW CLIMO FRI AND SAT. SOME
LINGERING CLOUDINESS AND A SLGT CHC OF SHWRS FOR OUTER BANKS WITH
NRLY FLOW FRI MORNING...OTRW HIGH AND DRY CONDITIONS AFTER TONIGHT.

WENT WITH LOWER SIDE OF MOS GDNC FOR SHORT TERM.

&&

.LONG TERM (SUN-THU)
DRY CONDITIONS EXPECTED SUN-MON WITH SFC HIGH OVER AREA AND STILL ON
BACK SIDE OF UPR TROF. PATTERN RETURNS TO MORE TYPCIAL SUMMER
CONDITIONS REST OF PERIOD AS ANOTHER UPR TROF APPROACHES FROM W WITH
ACCOMPANYING SFC BOUNDARY. WENT WITH 20 POPS TUE...THEN 30 WED-THU.

&&

.AVIATION...IFR CONDITIONS NEAR TSTMS LATE THIS AFTERNOON AND
EVENING...OTHERWISE...VFR. MVFR OR IFR CONDITIONS LUKS PSBL AGAIN
AFTER MIDNIGHT IN LOW CLDS BEHIND FRONT.

&&

.MARINE...SCA CONDITIONS LUK LIKELY TMRW BEHIND FRONT IN POST
FRONTAL SURGE. GOOD N FETCH MAY BLD SEAS TO 8FT N OF HAT. GIVEN
WAVES AND ONSHORE WINDS...WL ISSUE HIGH RIP RISK FOR N OF HAT TMRW.
SCA WINDS SHUD SUBSIDE FRI EVENING. CONDITIONS CONT TO IMPROVE SAT
WITH HI PRES BLDG IN. GOOD BOATING CONDITIONS SUN-TUE WITH HIGH PRES
OVERHEAD.

.MHX WATCHES/WARNINGS/ADVISORIES...
.NC...SEVERE TSTM WATCH 711 UNTIL 00Z ALL COUNTIES
.MARINE...NONE.

PUBLIC/FIRE WX...JBM
MARINE/AVIATION...NP
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT THU AUG 5 2004

NCZ029-044>047-079>081-090>095-098-103-104-060808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
408 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS
THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR
INLAND.

A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY
MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN
ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND
VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND
OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO
TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 3:37 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 5 2004

NCZ045>047-080-081-052015-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-WASHINGTON-
337 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND HYDE...
BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 415 PM EDT...

AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES NORTH OF
COLUMBIA TO 16 MILES WEST OF BELHAVEN...OR FROM 5 MILES NORTH OF
COLUMBIA TO 9 MILES EAST OF WASHINGTON...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BELHAVEN AT 350 PM EDT...MANNS
HARBOR AT 415 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Aug 5, 4:49 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
449 PM EDT THU AUG 5 2004

NCZ080-093-094-052145-
BEAUFORT-PAMLICO-CRAVEN-
449 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT
COUNTIES UNTIL 545 PM EDT...

AT 449 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES
NORTHEAST OF BAYBORO TO 13 MILES SOUTH OF NEW BERN...OR FROM 9 MILES
SOUTH OF BELHAVEN TO 11 MILES WEST OF HAVELOCK...MOVING EAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BAYBORO...NEW BERN...AND
AURORA AT 500 PM EDT...

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

17
Special weather statement, Aug 5, 4:55 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT THU AUG 5 2004

NCZ046-047-081-103-052200-
TYRRELL-OUTER BANKS DARE-MAINLAND DARE-MAINLAND HYDE-
455 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE...MAINLAND DARE...
OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 600 PM EDT...

AT 455 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES EAST OF
NAGS HEAD TO SWANQUARTER...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ENGELHARD AT 525 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE COLUMBIA...DUCK...KILL DEVIL
HILLS...KITTY HAWK...MANNS HARBOR AND MANTEO.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

17
Special weather statement, Aug 5, 5:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
516 PM EDT THU AUG 5 2004

NCZ090-092-098-052215-
DUPLIN-JONES-ONSLOW-
516 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...JONES AND DUPLIN
COUNTIES UNTIL 615 PM EDT...

AT 516 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 14 MILES NORTH
OF JACKSONVILLE TO 12 MILES NORTHWEST OF WALLACE...OR FROM 7 MILES
SOUTH OF TRENTON TO 9 MILES SOUTH OF WARSAW...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE AT 535 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Aug 5, 5:32 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT THU AUG 5 2004

NCZ029-044-045-079-091-052146-
GREENE NC-LENOIR NC-MARTIN NC-PITT NC-WASHINGTON NC-
INCLUDING THE CITIES OF...GREENVILLE...KINSTON...LA GRANGE...
PLYMOUTH...SNOW HILL AND WILLIAMSTON
532 PM EDT THU AUG 5 2004

SEVERE THUNDERSTORM WATCH # 711 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

IN NORTH CAROLINA...WASHINGTON...MARTIN...PITT...GREENE...AND LENOIR.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:32 PM EDTSevere Thunderstorm WarningMHXMartin43 min
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 3:23 PM EDTSpecial Marine WarningMHX67 min
Aug 5, 4:11 PM EDTSpecial Marine WarningMHX34 min
Aug 5, 4:22 PM EDTSpecial Marine WarningMHX83 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningMHXJones36 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico46 min
Aug 5, 5:47 PM EDTSpecial Marine WarningMHX58 min
Aug 5, 6:44 PM EDTSpecial Marine WarningMHX61 min
Aug 5, 6:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.